Pennsylvania, 2011Hail in Pennsylvania, September 13, 2011
September 13, 2011 · NWS CLE · 4 events in 1 county or zone
A strong cold front moved across northwestern Pennsylvania during the evening hours of September 13th. Showers and thunderstorms developed in advance of this front with a few of the stronger storms becoming severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved across northwestern Pennsylvania during the evening hours of September 13th. Showers and thunderstorms developed in advance of this front with a few of the stronger storms becoming severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 13, 4:30 PM EST, 41 minutes earlier.
Area forecast discussion, Sep 13, 4:30 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
530 PM EDT TUE SEP 13 2011
.SYNOPSIS...
AN INITIAL COLD FRONT WILL CROSS THE LOCAL AREA THIS EVENING. A
SECOND COLD FRONT WILL CROSS ON WEDNESDAY NIGHT. BOTH OF THESE
WILL BRING COOLER TEMPERATURES TO THE REGION FOR THE REST OF THE
WEEK. HIGH PRESSURE WILL SETTLE OVERHEAD TOWARD THE END OF THE
WEEK.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
DID A MINOR UPDATE TO CHANGE LIKELY OVER NW PA TO SCATTERED OR
CHANCE SINCE THE MOISTURE IS SO LIMITED. ELSEWHERE NO CHANGE...THE
AIRMASS IS UNSTABLE...MOIST AND THE FRONT IS MOVING IN.
THE BIG QUESTION WILL BE WHETHER WE CAN POP A SHOWER/THUNDERSTORM
WITH THIS COLD FRONT THAT WILL BE CROSSING THE AREA THIS EVENING.
A SKINNY LINE OF CONVECTION IS BEGINNING TO DEVELOP RIGHT ALONG
THE FRONT AND STILL THINKING THAT NW PA AND FAR NE OH MAY GET WET
THIS EVENING. CAPES ARE UP THERE AND CAP IS BEGINNING TO ERODE.
ALL OTHERS...CHANCES LOOK BETTER TO REMAIN DRY. WITH THE COOLER
AIR MOVING OVER THE WARM LAKE...SHOULD RETAIN SOME DEGREE OF
CLOUDINESS THROUGH MUCH OF THE NIGHT. SOME OF THE CLOUD COVER
ACROSS SRN LOWER MI LOOKS DIURNAL...BUT WE SHOULD BE ABLE TO
DEVELOP SOME STRATOCU OVERNIGHT. TEMPS WILL BE COOLER...BUT NEAR
NORMAL...50S. THE SECONDARY PUSH OF COLD AIR COMES WEDNESDAY
NIGHT.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
WILL HAVE SOME RIDGING WEDNESDAY BEFORE THE NEXT RE-ENFORCING
COLD FRONT FOR WEDNESDAY NIGHT ARRIVES. STILL WILL HAVE SOME LAKE
CLOUDS...BUT WILL KEEP PRECIP CONFINED TO WEDNESDAY NIGHT. HAVE
INCREASED POPS ACROSS THE EAST TO LIKELY. TROUGH DIGS SOUTH AND
AREA WILL BE IN RT ENT REGION OF UPPER JET. RAIN/SHOWERS SHOULD
DEVELOP OVERHEAD AND SPREAD EAST.
LAKE CLOUDS AND SCATTERED SHOWERS ARE EXPECTED TO LINGER INTO AT
LEAST THURSDAY BUT COULD PERSIST INTO EARLY FRIDAY MORNING. HIGH
PRESSURE DOES NOT REALLY BUILD IN UNTIL LATER FRIDAY. BEYOND
MIDDAY THURSDAY NOT SURE HOW MUCH MOISTURE WILL BE AROUND AND HAVE
LET PRECIP CHANCES DROP BELOW 30 PERCENT...BUT NOT TOTALLY OUT.
HIGHS WEDNESDAY WILL HAVE A CHANCE AT HITTING 70...BUT BY
THURSDAY...THERE WILL BE PLENTY OF PLACES THAT DO NOT GET OUT OF
THE 50S AND IF SO...JUST BY A FEW DEGREES.
THE COOLEST NIGHT OF THE WEEK APPEARS TO BE FRIDAY MORNING. WITH
HIGH OVERHEAD OR SLIGHTLY TO THE EAST AND POSSIBLY LESS IN THE WAY
OF LAKE CLOUDS...MIGHT I SAY...UPPER 30S IN THE TYPICALLY COOLER
LOCATIONS?? AFTER FRIDAY ON THE BACKSIDE OF THE HIGH WE WILL START
TO PICK UP A SOUTHWEST FLOW AND THAT SHOULD HELP TEMPS NOT TO GET
TOO CHILLY. HIGH PRESSURE STICKS AROUND INTO THE WEEKEND.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
FOR SATURDAY AND SUNDAY WITH THE GFS AND ECMWF IN DECENT
AGREEMENT ABOUT THE UPPER SHORT WAVE RIDGE ACROSS THE CENTRAL
GREAT LAKES REGION AND A LARGE CANADIAN SURFACE HIGH OVER NEW
ENGLAND. MODELS DO DIFFER JUST A BIT ON THE ORIENTATION OF
MOISTURE RETURNING OUT OF THE GLFMX AHEAD OF A WARM FRONT FROM THE
CENTRAL PLAINS TO THE SOUTHEASTERN STATES. STILL SUNDAY LOOKS DRY
ON BOTH MODELS. WILL GO CLOSE TO HPC GUIDANCE THROUGH THE
EXTENDED...ALTHOUGH WILL SHIFT THE GRAPHICS WEST A BIT EFFECTIVELY
SLOWING THE PROGRESSING/RETURN OF THE MOISTURE INTO THE REGION
SUNDAY AND MONDAY. THIS SOLUTION OF BRINGING THE DEEP MOISTURE
BACK INTO THE AREA SLOWER SEEMS GOOD GIVEN THE STRENGTH OF THE NEW
ENGLAND SURFACE HIGH. TUESDAY LOOKS CLOUDY WITH A REASONABLE
CHANCE OF SHOWERS AND THUNDERSTORMS WITH A COLD FRONT AND A RATHER
VIGOROUS LOW APPROACHING FROM THE WEST
&&
.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
COLD FRONT APPROACHING FROM THE NORTHWEST WILL BE INTO KTOL BY 20Z
AND CLE TO ERI AROUND 22-23Z WINDOW. CAPES FORECAST TO REACH
UPWARDS OF 2100 J/KG BY THAT TIME ALTHOUGH AIRMASS AT LEAST NOW IS
CAPPED. BEST CHANCE OF BREAKING THE CAP WOULD BE IN THE EAST. WILL
HAVE VCTS IN AT CAK ERI AND YNG BUT NO TEMPO GROUPS JUST YET.
OTHERWISE WILL BRING IN POST FRONTAL CLOUDS WITH CIGS IN THE MVFR
CAT MOST PLACES OVERNIGHT. WILL BRING IN IFR FOG TO MFD/CAK/YNG
TOWARDS DAWN. DONT BELIEVE AIRMASS WILL BE COLD ENOUGH INITIALLY
FOR MVFR/IFR LAKE EFFECT CLOUDINESS ON WED NORTHEAST OHIO AND
NORTHWEST PA SO WILL BRING CONDITIONS BACK TO VFR THROUGH THE
MORNING WEDNESDAY.
OUTLOOK...NON VFR LAKE EFFECT CLOUDS/SHOWERS WEDNESDAY NIGHT INTO
FRIDAY.
&&
.MARINE...
COLD FRONT IS KNOCKING ON THE DOOR OF LAKE ERIE THIS AFTERNOON.
WINDS SHIFT FAIRLY QUICKLY AND DIMINISH FROM THE STRONGER SOUTHWEST
WINDS OF 15 TO 25 KNOTS DOWN TO 10 TO 15 KNOTS BEHIND THE FRONT.
THIS SHOULD ALLOW THE SMALL CRAFT ADVISORY CURRENTLY IN EFFECT TO BE
DROPPED SOME TIME TONIGHT. HOWEVER...THE SMALL CRAFT ADVISORY WILL
LIKELY BE NEEDED AGAIN WEDNESDAY NIGHT AS FLOW INCREASES OVER THE
LAKE OUT OF THE NORTH. UNFORTUNATELY...SMALL CRAFT ADVISORIES WILL
LIKELY REMAIN POSTED THROUGH EARLY FRIDAY. THEN...WINDS GO LIGHT
AND VARIABLE INTO FRIDAY NIGHT AND LIGHT 10 KNOTS ON SATURDAY. THE
SOUTHEAST FLOW WILL PERSIS AT 10 TO 15 KNOTS SATURDAY NIGHT BECOMING
LIGHT AND VARIABLE ON SUNDAY ONCE AGAIN.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
LEZ142>149.
&&
SYNOPSIS...OUDEMAN
NEAR TERM...KIELTYKA/OUDEMAN
SHORT TERM...OUDEMAN
LONG TERM...TK
AVIATION...TK
MARINE...LOMBARDYHazardous weather outlook, Sep 13, 3:35 AM EST, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
435 AM EDT TUE SEP 13 2011
OHZ009>011-140845-
ERIE OH-LORAIN-CUYAHOGA-
435 AM EDT TUE SEP 13 2011
...MODERATE RISK OF RIP CURRENTS FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHEAST OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ003-006>008-017>021-027>032-036>038-047-140845-
LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MARION-MORROW-HOLMES-
KNOX-
435 AM EDT TUE SEP 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ012-089-PAZ001-140845-
LAKE-ASHTABULA LAKESHORE-NORTHERN ERIE-
435 AM EDT TUE SEP 13 2011
...MODERATE RISK OF RIP CURRENTS FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
A COLD FRONT WILL MOVE INTO THE REGION TODAY WITH AN UNSTABLE
ATMOSPHERE DEVELOPING AHEAD OF IT. THUNDERSTORMS THAT DEVELOP
NEAR AND AHEAD OF THIS FRONT MAY APPROACH SEVERE
LEVELS...ESPECIALLY ACROSS EXTREME NORTHEAST OHIO INTO NORTHWEST
PENNSYLVANIA. THE MAIN THREATS WILL BE DAMAGING WIND AND LARGE
HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
OHZ013-014-022-023-033-PAZ002-003-140845-
GEAUGA-ASHTABULA INLAND-PORTAGE-TRUMBULL-MAHONING-SOUTHERN ERIE-
CRAWFORD PA-
435 AM EDT TUE SEP 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
A COLD FRONT WILL MOVE INTO THE REGION TODAY WITH AN UNSTABLE
ATMOSPHERE DEVELOPING AHEAD OF IT. THUNDERSTORMS THAT DEVELOP
NEAR AND AHEAD OF THIS FRONT MAY APPROACH SEVERE
LEVELS...ESPECIALLY ACROSS EXTREME NORTHEAST OHIO INTO NORTHWEST
PENNSYLVANIA. THE MAIN THREATS WILL BE DAMAGING WIND AND LARGE
HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
LEZ061-142>149-162>169-140845-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
435 AM EDT TUE SEP 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Hail, Crawford
- When
- September 13, 5:11 PM EST to 5:21 PM EST
- Where
- Crawford County, Meadville to 1 mi N of Meadville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.630, -80.150
Penny to nickel sized hail was reported in the Meadville area.
Hail, Crawford
- When
- September 13, 5:25 PM EST
- Where
- Crawford County, Spartansburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.830, -79.700
Penny to quarter sized hail was observed.
Hail, Crawford
- When
- September 13, 5:58 PM EST
- Where
- Crawford County, 2.02 mi W of Geneva
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.567, -80.269
Dime sized hail was reported.
Hail, Crawford
- When
- September 13, 7:15 PM EST
- Where
- Crawford County, 2.08 mi ESE of Turnersville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.508, -80.443
Penny sized hail was observed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, September 13 to 15, 2011$1.2 million · 1 event
- Flash Flood in Arizona, September 13, 2011$750,000 · 1 event
- Flash Flooding and Hail in Nevada, September 13 to 16, 2011$327,000 · 0.75 in hail · 11 events
- Flash Flooding in California, September 13, 2011$235,000 · 3 events
- Damaging Winds in California, September 13, 2011$177,000 · 65 kt wind · 4 events
- Wildfire in Texas, September 13 to 18, 2011$200,000 · 1 event
- Flash Flooding and Lightning Strike in Arizona, September 13, 2011$81,000 · 3 events
- Flash Flood and Wildfire in California, September 13 to 16, 20112 injured · $20,000 · 3 events
- Flash Flooding and Lightning Strike in California, September 13, 20113 injured · 3 events
- Damaging Wind in Arizona, September 13, 2011$30,000 · 50 kt wind · 1 event
- Drought in Texas, September 13 to 30, 201110 events
- Flash Flooding and Hail in Utah, September 13 to 17, 20111 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346539, 346541, 346540, 346542.